Texas, 2009Flash Flood and Damaging Winds in Texas, September 8 to 9, 2009
September 8 to 9, 2009 · NWS MAF · 5 events in 3 counties and zones
Deep moisture across the region combined with an upper level disturbance overhead, resulting in scattered thunderstorms developing during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture across the region combined with an upper level disturbance overhead, resulting in scattered thunderstorms developing during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 1:52 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 8, 1:52 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT TUE SEP 8 2009
.DISCUSSION...
A WEAK CYCLONIC CIRCULATION...PERHAPS A REMNANT MCV FROM EARLY
MORNING CONVECTION FAR SOUTHWEST TEXAS...IS CURRENTLY MOVING
THROUGH THE TRANS PECOS REGION. THIS FEATURE ALONG WITH CONTINUED
HEATING WILL AID CONVECTION ACROSS THE AREA THROUGH THIS EVENING.
BASED ON THE LATEST RADAR TRENDS AND NOTED AGREEMENT AMONG THE
NAM/WRF...GFS AND ECMWF...WE HAVE DECIDED TO INCREASE POPS FOR
TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...WITH HEAVY RAIN AND GUSTY WINDS THE MAIN CONCERNS. WE
HAVE MENTIONED THIS IN THE HAZARDOUS WEATHER OUTLOOK. WITH A
WEAKENING UPPER LEVEL TROUGH ACROSS NORTHERN MEXICO OVER THE NEXT
SEVERAL DAYS...WE CAN EXPECT AT LEAST ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION. THE HIGHER TERRAIN OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO...ALONG WITH THE ADJACENT PLAINS...
WILL CONTINUE TO BE FAVORED FOR PRECIPITATION. WITH THIS IN
MIND...WE HAVE OPTED TO INCREASE POPS THROUGH FRIDAY. A WEAK COLD
FRONT MAY ENTER SOUTHEASTERN NEW MEXICO LATE WEDNESDAY OR EARLY
THURSDAY...BUT THIS FEATURE LOOKS VERY WEAK ACCORDING TO THE
LATEST SHORT RANGE GUIDANCE. IF LATER MODEL RUNS STRENGTHEN THIS
FRONT...THEN POPS MAY NEED TO BE RAISED ACROSS LEA AND EDDY
COUNTIES. ATTENTION WILL THEN TURN TO THE UPCOMING WEEKEND WHERE
THE MEDIUM RANGE MODELS SUGGEST A CLOSED LOW WILL BE PRESENT
SOMEWHERE OVER THE CENTRAL OR HIGH PLAINS. THE OPERATIONAL GFS
CONTINUES TO SHOW INCONSISTENCIES BETWEEN EACH SUCCESSIVE
RUN...WHERE THE ECMWF HAS BEEN MUCH MORE STABLE. WE HAVE ALSO
NOTED A FAIR NUMBER OF THE GFS ENSEMBLE MEMBERS SHOW A SIMILAR
PATTERN IN THE MID-LEVELS AS THE OPERATIONAL ECMWF. OVERALL...WE
WILL CONTINUE TO WEIGHT THE FORECAST HEAVILY TOWARD THE ECMWF
SOLUTION. WE STILL EXPECT A COLD FRONT TO MOVE INTO THE REGION
EARLY SATURDAY...WITH A DECENT CHANCE FOR RAINFALL ALONG WITH
COOLER TEMPERATURES THIS WEEKEND. WE HAVE OPTED TO INCREASE RAIN
CHANCES AREAWIDE ON SATURDAY AND SUNDAY AND MAY TREND TEMPERATURES
DOWN A LITTLE. FOR THE EARLY PART OF NEXT WEEK...WITH DIFFERING
SOLUTIONS AMONG THE MODELS...WE WILL NOT MAKE TOO MANY CHANGES TO
THE CURRENT FORECAST. A GRADUAL DECREASE IN RAIN CHANCES IS
CURRENTLY IN THE FORECAST...HOWEVER IF THE ECMWF VERIFIES...WE
WILL NEED TO MONITOR FOR ADDITIONAL PRECIPITATION GIVEN NORTHWEST
FLOW ALOFT OVER OUR AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 89 67 86 / 20 20 20 20
CARLSBAD NM 64 91 65 87 / 20 20 20 20
DRYDEN TX 70 91 70 89 / 30 30 30 30
FORT STOCKTON TX 67 90 67 86 / 30 20 30 20
GUADALUPE PASS TX 61 88 61 83 / 30 20 20 20
HOBBS NM 64 88 64 86 / 30 20 30 30
MARFA TX 57 83 58 80 / 30 30 20 40
MIDLAND INTL AIRPORT TX 67 90 67 87 / 20 20 20 20
ODESSA TX 68 90 68 86 / 20 20 20 20
WINK TX 69 94 69 90 / 30 20 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
78/06
Hazardous weather outlook, Sep 8, 12:39 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT TUE SEP 8 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT TUE SEP 8 2009 /1239 PM MDT TUE SEP 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO FROM THIS AFTERNOON THROUGH
TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ANY
OF THE STRONGER STORMS THAT FORM WILL BE CAPABLE OF WIND GUSTS IN
EXCESS OF 50 MPH...SMALL HAIL...AND OCCASIONAL TO FREQUENT
LIGHTNING. THE BIGGEST THREAT...HOWEVER...WILL BE HEAVY RAINFALL AS
A RESULT OF HIGH LEVELS OF ATMOSPHERIC MOISTURE. THE GREATEST
COVERAGE OF STORMS IS EXPECTED ACROSS THE LOWER TRANS
PECOS...EASTERN PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND
DAVIS MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE REMAINDER OF THE
WEEK ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY
RAINFALL WILL REMAIN THE PRIMARY THREAT AS THE ATMOSPHERE REMAINS
VERY MOIST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 8, 1:32 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT TUE SEP 8 2009
TXZ069-075-082000-
PECOS-UPTON-
232 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS AND SOUTHERN
UPTON COUNTIES.
AT 228 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS
AND GUSTY WINDS NEAR 50 MPH LOCATED 7 MILES SOUTH OF MCCAMEY...OR
ABOUT 11 MILES EAST OF GIRVIN...MOVING NORTHEAST AT 15 MPH. THIS
STORM WILL APPROACH US 67 BETWEEN RANKIN AND MCCAMEY IN
APPROXIMATELY 30 MINUTES.
PEOPLE IN EAST CENTRAL PECOS AND SOUTHERN UPTON COUNTIES...INCLUDING
THE CITIES OF MCCAMEY AND RANKIN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS. SEEK SHELTER IF STORMS APPROACH YOUR
LOCATION.
Special weather statement, Sep 8, 2:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT TUE SEP 8 2009
TXZ068-069-082030-
CRANE-UPTON-
301 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL CRANE AND WEST
CENTRAL UPTON COUNTIES.
AT 257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH
NORTHWEST OF CRANE...OR JUST WEST OF US 385 NEAR MILE MARKER
385...MOVING NORTHEAST AT 5 MPH. SMALL HAIL UP TO THE SIZE OF
MARBLES...WIND GUSTS NEAR 50 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THIS STORM.
PEOPLE IN EAST CENTRAL CRANE AND WEST CENTRAL UPTON
COUNTIES...INCLUDING THE CITY OF CRANE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THIS STORM
APPROACHES YOUR LOCATION.
Special weather statement, Sep 8, 2:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT TUE SEP 8 2009
TXZ045-082115-
GAINES-
349 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY.
AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 10
MILES EAST OF SEMINOLE IN CENTRAL GAINES COUNTY...MOVING NORTH AT 5
MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND
WINDS GUSTING TO AROUND 50 MPH...IN ADDITION TO FREQUENT LIGHTNING
STRIKES AND VERY HEAVY RAIN. THIS STORM WILL MAINLY IMPACT RURAL
AREAS EAST OF SEMINOLE.
PEOPLE IN CENTRAL GAINES COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Sep 8, 3:16 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT TUE SEP 8 2009
TXZ050-061-082145-
ANDREWS-ECTOR-
416 PM CDT TUE SEP 8 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ECTOR AND
SOUTHEASTERN ANDREWS COUNTIES.
AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM LOCATED ACROSS FAR NORTHERN
ECTOR COUNTY...ABOUT 6 MILES NORTHWEST OF GARDENDALE...MOVING NORTH
AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING UP TO DIME SIZED HAIL AND
STRONG WIND GUSTS OF 50 TO 55 MPH...IN ADDITION TO FREQUENT
LIGHTNING STRIKES AND VERY HEAVY RAIN. THIS STORM WILL IMPACT RURAL
AREAS NEAR U.S. HIGHWAY 385 IN FAR NORTHERN ECTOR AND FAR SOUTHERN
ANDREWS COUNTIES.
PEOPLE IN NORTH CENTRAL ECTOR AND SOUTHEASTERN ANDREWS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Thunderstorm Wind, Andrews
- When
- September 8, 3:20 PM CST to 3:22 PM CST
- Where
- Andrews County, 15.2 mi S of Andrews
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.100, -102.550
No damage was reported with this event.
Thunderstorm Wind, Midland
- When
- September 9, 3:28 PM CST to 3:35 PM CST
- Where
- Midland County, 0.91 mi NE of (Maf) Midland Intl
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.940, -102.190
Thunderstorm Wind, Ector
- When
- September 9, 3:47 PM CST to 3:49 PM CST
- Where
- Ector County, 4.35 mi ESE of Odessa Ector Co Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.896, -102.312
Downed power poles were reported on the northeast side of Odessa. The number of power poles was not reported, and therefore, the monetary damage was estimated for this event.
Flash Flood, Midland
- When
- September 9, 3:56 PM CST to 4:56 PM CST
- Where
- Midland County, 0.64 mi ESE of Warfield to 0.9 mi E of Warfield
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.916, -102.220
Flash flooding was reported at the intersection of FM 1788 and Business 20. A few vehicles were stalled in the high water.
Thunderstorm Wind, Midland
- When
- September 9, 4:05 PM CST to 4:07 PM CST
- Where
- Midland County, 17.28 mi S of Warfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.670, -102.240
One to two inch diameter tree limbs were snapped by the winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, September 8, 2009$634,000 · 1.75 in hail · 13 events
- Flash Flooding and Flooding in Kansas, September 8, 2009$362,000 · 11 events
- Flash Flood and Damaging Wind in Arizona, September 8, 2009$51,000 · 52 kt wind · 2 events
- Lightning Strike in North Dakota, September 8, 2009$40,000 · 1 event
- Flooding and Hail in Kentucky, September 8, 2009$20,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$20,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$15,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Tennessee, September 8, 200950 kt wind · 10 events
- Hail in Nebraska, September 8, 20091.5 in hail · 10 events
- Damaging Winds and Heavy Rain in Kentucky, September 8, 2009$9,000 · 52 kt wind · 9 events
- Flash Flood and Hail in South Dakota, September 8, 2009$5,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Colorado, September 8, 20091 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196819, 196821, 196818, 196815, 196824.